North Dakota, 2004

Hail in North Dakota, July 17, 2004

July 17, 2004 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUL 17 2004

.SHORT TERM...
FORECAST PROBLEMS IN THE SHORT TERM CONCERN TEMPS AND SLIGHT CHANCES
OF THUNDERSTORMS. WILL UTILIZE AN ETA/AVN BLEND FOR THE GRIDDS WITH
A SLIGHT NOD TO THE ETA FOR DETAILS. THE ETA IS VERY CONSISTENT WITH
THE SPEED OF WK CDFNT TRYING TO MAKE ITS WAY ACROSS CWA ON SUNDAY
COMPARED TO FCST RUN 12 HOURS AGO. GFS IS SLOWER THAN ITS RUN 6
HOURS AGO AND TRENDING TOWARD ETA.

TONIGHT...CURRENT MSAS AND GOES SOUNDER LIS OF -3 TO -5 OVER
WESTERN NORTH DAKOTA. CU HAS DEVELOPED OVER WCNTRL TO FAR SOUTHWEST
NORTH DAKOTA IN AREA OF SURFACE CONVERGENCE. ACCORDING TO 19Z LAPS
SOUNDINGS OVER FAR WCNTRL CWA THERE IS STILL ABOUT 20J/KG CIN
HOLDING BACK FREE CONVECTION. WILL MONITOR AND MAY MENTION A SLIGHT
CHANCE THUNDERSTORMS TONIGHT. BESIDES SURFACE HEATING THIS EVENING
PROVIDING POSSIBLE ACTIVITY...ITS POSSIBLE THAT CONVECTION IN SRN
SASKATCHEWAN WILL MOVE INTO CWA LATER TONIGHT.

ON SUNDAY...GUIDANCE SIMILAR IN FORECASTING MID TO UPPER 90S ACROSS
CWA AND THIS IS CONSISTENT WITH GOING FORECAST. WITH STRONG RIDGING
MID LEVEL TEMPERATURES SHOULD INHIBIT CONVECTION OVER ALL BUT FAR
EASTERN CWA.

ON MONDAY...BOTH ETA/GFS SHOW A SHORTWAVE MAKING ITS WAY THROUGH
UPPER RIDGE. DIFFERENCES HERE WITH ETA/GFS ON TIMING/PLACEMENT
OF QPF. GFS IS ALSO QUITE A BIT COOLER AS A RESULT OF THE PRECIP AND
ADDED CLOUD COVER. FOR NOW FEEL A COMPROMISE ON TEMPS IS BEST BET
WITH BROADBRUSH CHANCE OF PRECIP AS WAS ALREADY IN THE FORECAST.

TUESDAY...UPPER RIDGE HAS NOW FLATTENED WITH MORE OF A ZONAL TO
SLIGHTLY SOUTHWEST FLOW. GFS IS MAINLY DRY ATTIM WITH ETA SHOWING
SCATTERED QPF ACROSS CWA. ETA SEEMS TO BE BETTER SOLUTION ATTIM AND
WILL KEEP A CHANCE OF THUNDERSTORMS ON TUESDAY.

.LONG TERM...
A WEAK SHORT WAVE WILL MOVE THROUGH THE UPPER LEVEL FLOW ON
WEDNESDAY...BRINGING A CHANCE OF TSTMS MAINLY TO THE SOUTHERN
PORTIONS OF THE STATE.  RIDGING ALOFT WILL DEVELOP SLOWLY BY
SATURDAY KEEPING TEMPERATURES SEASONABLE AND CHANCES OF TSTORMS SMALL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jul 17, 4:07 AM CST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SAT JUL 17 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181006-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
507 AM CDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP MARTIN

The radar

The Bismarck radar (KBIS), 113 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stark

When
July 17, 7:05 PM CST to 7:26 PM CST
Where
Stark County, 4 mi E of Richardton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.883, -102.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5412475.